Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 68, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 15, 2017, 5:31 PM EDT for Charleston County, Dorchester County, South Carolina. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 5:31 PM EDT (21:31 UTC)
- Expired
- Jun 15, 2017, 6:06 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charleston County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 93 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:32 PM EDT | HAIL 1.75 | 4 Wsw Ladson, SC | REPORT OF HAIL UP TO AND INCLUDING GOLF-BALL SIZE ON OLD TROLLEY ROAD NEAR OAKBROOK LANE. TIME ESTIMATED BASED ON RADAR AND ORIGINAL REPORT TIME. |
| Jun 15, 5:40 PM EDT | TSTM WND DMG | 3 Sw Ladson, SC | TREE REPORTED DOWN NEAR THE INTERSECTION OF GRAND OAKS DRIVE AND SPANISH OAKS LANE. |
| Jun 15, 5:53 PM EDT | HAIL 1 | 4 Wsw Ladson, SC | VIDEO OF HAIL UP TO QUARTER SIZE POSTED ON SOCIAL MEDIA TAKEN NEAR SUMMER RIDGE DRIVE. ANOTHER REPORT OF HAIL UP TO QUARTER SIZE NEARBY IN GRAND OAKS PRESERVE NEIGHBORHOOD. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202
WUUS52 KCHS 152131
SVRCHS
SCC019-035-152230-
/O.NEW.KCHS.SV.W.0068.170615T2131Z-170615T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
531 PM EDT THU JUN 15 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
Dorchester County in southeastern South Carolina...
* Until 630 PM EDT
* At 530 PM EDT, severe thunderstorms were located along a line
extending from near Slands Bridge to near Naval Weapons Station
Charleston, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
North Charleston, Summerville, Hanahan, Slands Bridge, Middleton
Place, Ladson and Archdale.
This warning includes I-26 between mile markers 206 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3300 8011 3300 8010 3299 8010 3299 8007
3297 8004 3295 8004 3292 8002 3286 8028
3298 8033 3302 8015
TIME...MOT...LOC 2130Z 065DEG 7KT 3295 8019 3296 8001
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
022
WWUS52 KCHS 152145
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
545 PM EDT THU JUN 15 2017
SCC019-035-152230-
/O.CON.KCHS.SV.W.0068.000000T0000Z-170615T2230Z/
Charleston SC-Dorchester SC-
545 PM EDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CHARLESTON AND DORCHESTER COUNTIES...
At 543 PM EDT, a severe thunderstorm was located over Middleton
Place, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 532 pm, golf ball size hail
was reported near Old Trolley Road and Oakbrook
Lane.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
North Charleston, Summerville, Hanahan, Slands Bridge, Middleton
Place, Ladson and Archdale.
This warning includes I-26 between mile markers 206 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3300 8011 3300 8010 3299 8010 3299 8007
3297 8004 3295 8004 3292 8002 3286 8028
3298 8033 3302 8015
TIME...MOT...LOC 2143Z 068DEG 3KT 3294 8016
HAIL...1.00IN
WIND...60MPH
$$388
WWUS52 KCHS 152158
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
558 PM EDT THU JUN 15 2017
SCC019-152206-
/O.CAN.KCHS.SV.W.0068.000000T0000Z-170615T2230Z/
Charleston SC-
558 PM EDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved
out of the warned area.
LAT...LON 3300 8020 3301 8017 3299 8015 3300 8013
3298 8011 3298 8013 3293 8008 3290 8009
3286 8028 3298 8033
TIME...MOT...LOC 2156Z 065DEG 7KT 3293 8019
$$
SCC035-152230-
/O.CON.KCHS.SV.W.0068.000000T0000Z-170615T2230Z/
Dorchester SC-
558 PM EDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR DORCHESTER COUNTY...
At 556 PM EDT, a severe thunderstorm was located near Middleton
Place, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail. This storm
has a history of producing quarter to golf ball size
hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
North Charleston, Summerville, Slands Bridge, Middleton Place,
Archdale and Ladson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3300 8020 3301 8017 3299 8015 3300 8013
3298 8011 3298 8013 3293 8008 3290 8009
3286 8028 3298 8033
TIME...MOT...LOC 2156Z 065DEG 7KT 3293 8019
HAIL...1.00IN
WIND...60MPH
$$081
WWUS52 KCHS 152206
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
606 PM EDT THU JUN 15 2017
SCC035-152215-
/O.CAN.KCHS.SV.W.0068.000000T0000Z-170615T2230Z/
Dorchester SC-
606 PM EDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
The warning has been cancelled.
LAT...LON 3300 8020 3301 8017 3299 8015 3300 8013
3298 8011 3298 8013 3293 8008 3290 8009
3286 8028 3298 8033
TIME...MOT...LOC 2202Z 065DEG 7KT 3292 8021
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:17 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 15, 3:17 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Charleston SC 317 PM EDT Thu Jun 15 2017 .SYNOPSIS... A summer-like pattern will continue through early next week as the area remains between Atlantic High pressure and an inland surface trough. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Isolated to scattered convection may persist into the early evening hours, primarily driven by the sea breeze and convective outflows. Overall coverage looks fairly low given continued mid-level capping. Overnight, dry weather anticipated with lows in the lower 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Minimal changes to the weather are expected in the short term. Our area will remain between Atlantic high pressure well offshore and an inland trough. A few weak disturbances in the mid-to-upper levels may move over or nearby our area in the short term, bringing periods of increased convective activity. However, it is too difficult to time the exact location and strength of these weak features. S to SW surface flow will allow plenty of moisture to stream into the area. PWATs near 2" combined with good instability is prompting us to keep POPs a bit above climo, especially inland where CAPE values will be near 1,500 J/kg daily. Highs are basically near normal for this time of year. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Broad upper level trough will work its way across the eastern US early next week, with the majority of the energy from this feature remaining north of the area. Warm/moist airmass remains in place in the low levels, keeping the chance for afternoon showers and thunderstorms in the forecast. Low pressure may develop and move into the northern Gulf of Mexico middle of next week, which would likely provide a surge of moisture and the associated precip chances locally, but confidence is low in this feature's development and track, so have not made any major adjustments yet. Opted for near climo temps through the period. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Isolated afternoon and evening convection is possible around KCHS this afternoon so we included a TEMPO SHRA. Less coverage expected in southeast GA given the weaker cumulus field. Extended Aviation Outlook: Mainly VFR. Brief flight restrictions are possible in afternoon showers/thunderstorms. && .MARINE... Gentle SW to S winds tonight with weak nocturnal surging producing winds around 15 kt over outer portions of the nearshore waters. Seas 2 to 3 ft. Friday through Tuesday: The southeast coast will reside between Atlantic high pressure well offshore and an inland trough through early next week. A front will approach from the northwest on Tuesday. A light breeze will prevail across the coastal waters, increasing to moderate with the normal warm season nocturnal surges and afternoon sea breezes. Seas will generally be 2-4 ft. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...JRL SHORT TERM...MS LONG TERM...CEB AVIATION...JRL/MS MARINE...JRL/MS
Hazardous weather outlook, Jun 15, 3:32 AM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 332 AM EDT Thu Jun 15 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-160745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 332 AM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jun 15, 2:38 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston SC
238 PM EDT THU JUN 15 2017
SCZ045-050-151900-
Inland Berkeley-Charleston-
238 PM EDT THU JUN 15 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 238 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Awendaw, or 12 miles west of McClellanville,
moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Awendaw and Garris Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3293 7965 3306 7982 3320 7965 3315 7947
TIME...MOT...LOC 1838Z 220DEG 14KT 3306 7968Special weather statement, Jun 15, 5:03 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
503 PM EDT THU JUN 15 2017
SCZ044-045-050-052-152130-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
503 PM EDT THU JUN 15 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES...
At 503 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Goose Creek to
Daniel Island, and moving west at 5 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Charleston, North Charleston, Mount Pleasant, Summerville, Goose
Creek, Hanahan, Middleton Place and Naval Weapons Station Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3300 8025 3278 8002 3285 7982 3305 8009
TIME...MOT...LOC 2103Z 071DEG 5KT 3298 8003 3285 7991The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:38 PM EDT | Special Weather Statement | CHS | Berkeley | 22 min |
| Jun 15, 4:02 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 43 min |
| Jun 15, 4:47 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 88 min |
| Jun 15, 5:03 PM EDT | Special Weather Statement | CHS | Charleston | 27 min |
| Jun 15, 7:22 PM EDT | Special Weather Statement | CHS | Dorchester | 23 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.